Alert archive / Wyoming / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 2, NWS Riverton, WY

May 31, 1997Sweetwater County, Wyoming

NWS Riverton, WY issued this severe thunderstorm warning at May 31, 1997, 7:50 PM MDT for Sweetwater County, Wyoming. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 31, 1997, 7:50 PM MDT (01:50 UTC)
Expired
May 31, 1997, 8:55 PM MDT
In force
65 min
Issued by
NWS Riverton, WY
Area
Whole counties

County Sweetwater County, WY

The radar

The Riverton/Lander radar (KRIW), 160 km from the middle of the area, began a volume at 01:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Riverton, WY (KRIW), launched 00:00Z, 1.8 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 00:00Z on 1997-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 385 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 00:00Z on 1997-06-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -24 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
385 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
2964 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
-24 m²/s²
0-3 km storm-relative helicity
64 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KRIW 010152 RRA
SVRRIW
WYC037-010255-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RIVERTON WY
750 PM MDT SAT MAY 31 1997

* SEVERE THUNDERSTORM WARNING FOR
  SOUTHERN SWEETWATER COUNTY - SOUTH CENTRAL WYOMING

* UNTIL 855 PM MDT
 
* SOME LOCATIONS AFFECTED

  GREEN RIVER
  ROCK SPGS
  NORTH END OF FLAMING GORGE RESERVOIR

* AT 750 PM MDT RADAR INDICATED A SEVERE THUNDERSTORM 15 MILES SOUTH OF
  GREEN RIVER MOVING EAST AT 15 MPH.
 
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN.  FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS.

WCJIN-WYHSW

NOLL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 2:58 PM MDT, 4 hours 52 minutes earlier.

Area forecast discussion, May 31, 2:58 PM MDT, 4 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
255 PM MDT SAT MAY 31 1997

MAIN FCST PRBLM INVOLVES HOW THE POTENTIALLY STRONG THUNDERSTORMS IN
NW WY ASCT WITH APPROACHING PAC FRONT WILL IMPACT THE FORECAST. TSRA
HAVE ALREADY HAD A HISTORY OF PRODUCING A FUNNEL CLOUD 4 MILES SW OF
DRIGGS ID JUST WEST OF THE WY STATE LINE AS REPORTED BY A VERY
RELIABLE SOURCE. THESE STORMS BLEW UP IN AREA OF SFC CONVERGENCE JUST
AHEAD OF A WELL DEFINED SFC-H8 TROUGH PASSING ACROSS THROUGH E ID AND
CENTRAL UT ATTM. SMALL HAIL WAS REPORTED AT MOOSE IN TETON CO AND
SMALL HAIL...STRONG GUSTY WINDS AND AREAS OF HEAVY RAIN SHOULD IMPACT
THE NW QUARTER OF WY LATE THIS AFT AND EARLY EVE AS ASCT VORT MOVES NE
OVER THE RIDGE INTO MT. ACTIVITY SHOULD BE MORE SCT FARTHER S AND E
THIS EVE SOUTHEAST OF THE ASCT UPPER DIV...PVA AND SFC DYNAMICS. ADAP
INDICATING AREA OF SFC DIVERGENCE OVER CENTRAL WY INHIBITING ANY
ACTIVITY THERE ATTM. WITH LIFTED INDICES RANGING FROM -4 TO -6 PROGGED
TO COVER MUCH OF WY LATER THIS EVE CHANCES OF TSRA SHOULD INCREASE
THIS EVE OVER MUCH OF THE REMAINDER OF THE CWFA AS THE MAIN COLD FRONT
PUSHES RAPIDLY SE.

PREFER AVN/ETA SOLN OF APPROACHING COLD FRONT TONIGHT AS WELL AS FOR
SERIES OF VORT MAXES AND WEAK SHORT WAVE TROUGHS PROGGED TO MOVE
ACROSS WY THROUGH MON. WEAK CIRCULATION DEVELOPS OVER N CENTRAL CO
SUN. LLM INCREASES OVER CENTRAL WY AS MAIN FRONT PUSHES EAST OF CWFA
ALONG WITH WIND SHIFT BY 12Z SUN AT H7...WILL LIKELY PRODUCE SOME
MORNING RAIN SHOWERS ACROSS CENTRAL WY SUN MORNING. NXT SHORT WAVE AND
ASCT PVA WILL CONTINUE THREAT OF TSRA OVER MOST CWFA SUN AFT. ETA
BRINGS YET ANOTHER WEAK SHORT WAVE WITH ASCT WEAK PVA AND LLM MON SO
AFT TSRA SHOULD CONTINUE MON AS WELL.

WOULD GO 50 POPS NW THIS EVE AND 30 POPS ELSEWHERE. WOULD GO 30 POPS
OVER CFWA AFTER MIDNIGHT AND 40 POPS EAST OF DIVIDE SUN MORNING. WOULD
GO 3&0 POPS MOST AREAS SUN AFT. FWC TEMPS LOOK A BIT TOO WARM WITH CAA
AND CLOUDINESS BEHIND FRONT EXCEPT FOR JAC.

LIPSON

In the hours before

Special weather statement, May 31, 4:20 PM MDT, 3 hours 30 minutes before
WYZ018-020-024-025-023-312330-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
420 PM MDT SAT MAY 31 1997

...STRONG THUNDERSTORMS ACROSS SOUTHWEST WYOMING...

AT 415 PM WEATHER RADAR IN RIVERTON WAS SHOWING STRONG THUNDERSTORMS
ACROSS SOUTHEASTERN LINCOLN COUNTY AND SOUTHWEST SWEETWATER COUNTY.
THE STORMS WILL LIKELY PRODUCE STRONG GUSTY WINDS AND FREQUENT CLOUD
TO GROUND LIGHTNING AS WELL AS SMALL HAIL AND BRIEF PERIODS OF HEAVY
RAIN.

EVERYONE IN SOUTHWEST WYOMING INCLUDING THE FLAMING GORGE AREA BE
AWARE OF THE POTENTIAL FRO STRONG THUNDERSTORMS THIS EVENING.  IF
THREATENING WEATHER APPROACHES SEEK SHELTER IMMEDIATELY.

ADDITIONAL WEATHER INFORMATION CAN BE FOUND ON THE INTERNET AT
HTTP://RIW.WEATHER.WYOMING.COM OR ON LOCAL CABLE TELEVISION.

WCJIN-WYSW
GK
Special weather statement, May 31, 4:22 PM MDT, 3 hours 28 minutes before
WYZ018-020-024-025-023-312330-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
420 PM MDT SAT MAY 31 1997

...STRONG THUNDERSTORMS ACROSS SOUTHWEST WYOMING...

AT 415 PM WEATHER RADAR IN RIVERTON WAS SHOWING STRONG THUNDERSTORMS
ACROSS SOUTHEASTERN LINCOLN COUNTY AND SOUTHWEST SWEETWATER COUNTY.
THE STORMS WILL LIKELY PRODUCE STRONG GUSTY WINDS AND FREQUENT CLOUD
TO GROUND LIGHTNING AS WELL AS SMALL HAIL AND BRIEF PERIODS OF HEAVY
RAIN.

EVERYONE IN SOUTHWEST WYOMING INCLUDING THE FLAMING GORGE AREA BE
AWARE OF THE POTENTIAL FRO STRONG THUNDERSTORMS THIS EVENING.  IF
THREATENING WEATHER APPROACHES SEEK SHELTER IMMEDIATELY.

ADDITIONAL WEATHER INFORMATION CAN BE FOUND ON THE INTERNET AT
HTTP://RIW.WEATHER.WYOMING.COM OR ON LOCAL CABLE TELEVISION.

WCJIN-WYSW
GK
Special weather statement, May 31, 5:25 PM MDT, 2 hours 25 minutes before
WYZ001>003-006-007-016>020-010130-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
525 PM MDT SAT MAY 31 1997

...LINE OF STRONG THUNDERSTORMS APPROACHING FAR WEST WYOMING...

AT 520 PM WEATHER RADARS IN RIVERTON AND POCATELLO IDAHO WERE SHOWING
A LINE OF THUNDERSTORMS APPROACHING THE WESTERN BORDER OF WYOMING.
THE LINE EXTENDED FROM NEAR BUTTE MONTANA SOUTH TO NEAR WEST
YELLOWSTONE TO DRIGGS IDAHO.  THESE STORMS WILL AFFECT WESTERN BORDER
TOWNS IN ACROSS PARK...TETON AND LINCOLN COUNTIES AS WELL AS MUCH OF
YELLOWSTONE AND TETON PARKS BY 7 PM.

THE STORMS WILL LIKELY PRODUCE STRONG GUSTY WINDS OVER 40
MPH...EXTENSIVE CLOUD TO GROUND LIGHTNING...SMALL HAIL AND BRIEF
PERIODS OF HEAVY RAIN WHICH MAY CAUSE SOME LOCALIZED FLOODING.

EVERYONE IN FAR WEST WYOMING SHOULD BE AWARE OF THE POTENTIAL FOR
STRONG THUNDERSTORMS THIS EVENING AS SOME STORMS MAY APPROACH THE
SEVERE LEVEL.

ADDITIONAL WEATHER INFORMATION CAN BE FOUND ON THE INTERNET AT
HTTP://RIW.WEATHER.WYOMING.COM OR ON LOCAL CABLE TELEVISION.

WCJIN-WYNW
GK
Special weather statement, May 31, 5:30 PM MDT, 2 hours 20 minutes before
WYZ001>003-006-007-016>020-010130-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
525 PM MDT SAT MAY 31 1997

...LINE OF STRONG THUNDERSTORMS APPROACHING FAR WEST WYOMING...

AT 520 PM WEATHER RADARS IN RIVERTON AND POCATELLO IDAHO WERE SHOWING
A LINE OF THUNDERSTORMS APPROACHING THE WESTERN BORDER OF WYOMING.
THE LINE EXTENDED FROM NEAR BUTTE MONTANA SOUTH TO NEAR WEST
YELLOWSTONE TO DRIGGS IDAHO.  THESE STORMS WILL AFFECT WESTERN BORDER
TOWNS IN ACROSS PARK...TETON AND LINCOLN COUNTIES AS WELL AS MUCH OF
YELLOWSTONE AND TETON PARKS BY 7 PM.

THE STORMS WILL LIKELY PRODUCE STRONG GUSTY WINDS OVER 40
MPH...EXTENSIVE CLOUD TO GROUND LIGHTNING...SMALL HAIL AND BRIEF
PERIODS OF HEAVY RAIN WHICH MAY CAUSE SOME LOCALIZED FLOODING.

EVERYONE IN FAR WEST WYOMING SHOULD BE AWARE OF THE POTENTIAL FOR
STRONG THUNDERSTORMS THIS EVENING AS SOME STORMS MAY APPROACH THE
SEVERE LEVEL.

ADDITIONAL WEATHER INFORMATION CAN BE FOUND ON THE INTERNET AT
HTTP://RIW.WEATHER.WYOMING.COM OR ON LOCAL CABLE TELEVISION.

WCJIN-WYNW
GK
Special weather statement, May 31, 7:05 PM MDT, 45 minutes before
WYZ011>014-010230-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
705 PM MDT SAT MAY 31 1997

...STRONG THUNDERSTORMS OVER WIND RIVER MOUNTAINS APPROACHING LANDER
FOOTHILLS AND WIND RIVER BASIN...

AT 705 PM WEATHER RADARS IN RIVERTON WAS SHOWING A CLUSTER OF STRONG
THUNDERSTORMS OVER THE WIND RIVER MOUNTAINS MOVING INTO LOWER
ELEVATIONS. THE STORMS WERE ABOUT 20 MILES WEST OF LANDER AND MOVING
NORTHEAST AT 30 MPH.

THESE STORMS WILL PRODUCE EXTENSIVE CLOUD TO GROUND LIGHTNING...SMALL
HAIL...BRIEF PERIODS OF HEAVY RAIN WHICH MAY CAUSE LOCALIZED FLOODING
AND WIND GUSTS APPROACHING 50 MPH.  THE STORMS WILL MOVE THROUGH
LANDER...HUDSON...FORT WASHAKIE...PAVILLION...AND RIVERTON BY 8 PM.

EVERYONE IN FREMONT COUNTY SHOULD BE AWARE OF THE POTENTIAL FOR
STRONG THUNDERSTORMS THIS EVENING AS SOME STORMS MAY APPROACH THE
SEVERE LEVEL.  PLEASE SEEK SHELTER UNTIL THE STORMS MOVE THROUGH YOUR
AREA.

ADDITIONAL WEATHER INFORMATION CAN BE FOUND ON THE INTERNET AT
HTTP://RIW.WEATHER.WYOMING.COM OR ON LOCAL CABLE TELEVISION.

WCJIN-WYNW-WYSW
GK
Special weather statement, May 31, 7:11 PM MDT, 39 minutes before
WYZ011>014-010230-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
705 PM MDT SAT MAY 31 1997

...STRONG THUNDERSTORMS OVER WIND RIVER MOUNTAINS APPROACHING LANDER
FOOTHILLS AND WIND RIVER BASIN...

AT 705 PM WEATHER RADARS IN RIVERTON WAS SHOWING A CLUSTER OF STRONG
THUNDERSTORMS OVER THE WIND RIVER MOUNTAINS MOVING INTO LOWER
ELEVATIONS. THE STORMS WERE ABOUT 20 MILES WEST OF LANDER AND MOVING
NORTHEAST AT 30 MPH.

THESE STORMS WILL PRODUCE EXTENSIVE CLOUD TO GROUND LIGHTNING...SMALL
HAIL...BRIEF PERIODS OF HEAVY RAIN WHICH MAY CAUSE LOCALIZED FLOODING
AND WIND GUSTS APPROACHING 50 MPH.  THE STORMS WILL MOVE THROUGH
LANDER...HUDSON...FORT WASHAKIE...PAVILLION...AND RIVERTON BY 8 PM.

EVERYONE IN FREMONT COUNTY SHOULD BE AWARE OF THE POTENTIAL FOR
STRONG THUNDERSTORMS THIS EVENING AS SOME STORMS MAY APPROACH THE
SEVERE LEVEL.  PLEASE SEEK SHELTER UNTIL THE STORMS MOVE THROUGH YOUR
AREA.

ADDITIONAL WEATHER INFORMATION CAN BE FOUND ON THE INTERNET AT
HTTP://RIW.WEATHER.WYOMING.COM OR ON LOCAL CABLE TELEVISION.

WCJIN-WYNW-WYSW
GK

The office that day

Everything else NWS Riverton, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 6:10 PM MDTSevere Thunderstorm WarningRIWPark45 min
May 31, 8:05 PM MDTSevere Thunderstorm WarningRIWPark45 min

Nearby

Severe Thunderstorm Warnings in Wyoming, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.